Indiana, 2007

Tornadoes and Hail in Indiana, October 18, 2007

October 18, 2007 · NWS LMK · 16 events in 6 counties and zones

A cold front with strong upper level support collided with a very moist air mass over the lower Ohio Valley. Widespread severe thunderstorms resulted, along with three confirmed tornadoes in south central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
$15,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front with strong upper level support collided with a very moist air mass over the lower Ohio Valley. Widespread severe thunderstorms resulted, along with three confirmed tornadoes in south central Indiana. The severe storms and tornadoes produced property damage, widespread areas with downed trees and power lines, and some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 18, 4:18 PM EST, 13 minutes earlier.

Area forecast discussion, Oct 18, 4:18 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
518 PM EDT THU OCT 18 2007

.MESOSCALE UPDATE...

CONVECTION HAS RAPDILY DEVELOPED ACROSS THE WESTERN CWA.  18Z
SOUNDING OUT OF NASHVILLE SHOWS GOOD AMOUNT OF SHEAR SUGGESTIVE OF
SPLITTING SUPERCELLS.  CURRENTLY ONE SPLITTING SUPERCELL IS NEARING
NW HANCOCK COUNTY WHILE ANOTHER ONE IS FURTHER WEST TOWARD HENDERSON.

DISCRETE CONVECTIVE ACTIVITY SHOULD CONTINUE TO DEVELOP AND MAINLY
AFFECT THE NW PORTION OF OUR FA OVER THE NEXT FEW HOURS.  FURTHER
WEST...CONVECTIVE LINE FURTHER WEST ACROSS MO AND IL WILL ALSO
CONTINUE TO DEVELOP AND MOVE EAST INTO THE REGION LATER TONIGHT.

-MJ

.SHORT TERM (TONIGHT)...

...ORGANIZED SEVERE WEATHER EVENT EXPECTED TONIGHT...

FIRST ORDER OF BUSINESS IS A TORNADO WATCH WHICH WAS ISSUED AT 1840Z
AND RUNS TILL 4Z TONIGHT FOR WRN TWO THIRDS OF CWA.  ATMOSPHERE IS
ON THE RECOVERY FROM THIS MORNINGS CONVECTION. BETTER INSTABILITY
IS STARTING TO NOSE IN FROM THE WSW AS CLOUDS BREAK UP ALLOWING SFC
HEATING. CAPES APPROACHING 1000 J/KG OVER FAR WRN CWA.  THINKING
SCATTERED T-STORMS MAY DEVELOP AHEAD OF THE FRONT EARLY THIS EVENING
OVER WRN CWA WHICH IS IN THE WATCH AREA.  EXPECTING CONVECTION TO
REMAIN WEST AND SOUTH ALONG THE BEST INSTABILITY AXIS UNTIL THEN.

MAIN EVENT STILL ON TRACK FOR TONIGHT.  ONLY MINOR TWEAKS TO THE
GRIDS FOR TONIGHT.  LAPS 50 TO 60 KT BULK SHEAR WILL MAKE QUITE A
FAVORABLE ENVIRONMENT FOR DAMAGING WINDS AS WAS OBSERVED WITH
CONVECTION OVER IL AND MO YESTERDAY AFTERNOON/EVENING. GOOD LL SHEAR
ESPECIALLY OVER WEST CENTRAL KY AND SOUTHERN INDIANA WILL CONTINUE
TO SUPPORT AN ISOLATED TORNADO THREAT.  THINKING IS THAT CELLS WILL
PROBABLY INITIATE OVER WRN KY AND IN/IL EARLY THIS EVENING AND
EVOLVE INTO A SQUALL LINE ESPECIALLY BY THE TIME THE COLD FRONT
REACHES CENTRAL AND ERN PORTIONS OF CWA AROUND 5Z TO 9Z.

BE SURE TO TURN ON YOUR WEATHER RADIOS THIS EVENING TO REMAIN ALERT
OF SEVERE WEATHER UPDATES.

--AML

&&

.LONG TERM (FRI THRU THU)...

WELL BE PUTTING ALL OUR RESOURCES INTO THE POTENTIAL WIDESPREAD
SEVERE EVENT LATER TODAY AND TONIGHT...AND HENCEFORTH WILL BE MAKING
NO OR JUST SUBTLE CHANGES IN THIS PERIOD. STILL LOOKS LIKE A WARM
WEEKEND...TRENDING SIGNIFICANTLY COOLER AT THE START OF THE NEW
WORKWEEK WITH NEXT SIGNIFICANT CHANCE OF RAIN ON MONDAY.

DK

&&

.AVIATION (18Z TAFS)...

...LARGE AVIATION CONCERNS FOR THIS TAF PERIOD...

MVFR CIGS HANGING AROUND THIS AFTERNOON IN THE WAKE OF THE FIRST
WAVE OF PRECIP THAT IMPACTED THE TAF SITES THIS MORNING.  EXPECTING
MVFR CIGS TO CONTINUE THROUGH THE AFTERNOON HOURS ALONG WITH LLWS AS
WIND PROFILE REMAINS QUITE STRONG AHEAD OF APPROACHING COLD FRONT.

THE MAIN CONCERN FOR TONIGHT IS THE COLD FRONT SITTING OVER EXTREME
WRN IL AND DOWN THROUGH CENTRAL MO AT 17Z.  THIS FRONT IS PROGGED TO
MOVE THROUGH THE TAF SITES BETWEEN 3Z AND 9Z TONIGHT.  SEVERE
WEATHER IS ANTICIPATED WITH THESE STORMS...HOWEVER HAVE LEFT OUT
SEVERE WINDS IN THE TAFS ATTM. WILL WAIT AND MONITOR SEVERE THREAT
TO SPECIFIC TAF SITES AS THE EVENT DRAWS NEAR. HOWEVER...HAVE
INCLUDED AN IFR TEMPO GROUP WITH FRONTAL PASSAGE.

AFTER FRONTAL PASSAGE...CONDITIONS SHOULD GRADUALLY IMPROVE WITH
MVFR CIGS STICKING AROUND EARLY TOMORROW AND THEN GRADUALLY
SCATTERING OUT AND LIFTING TO VFR CONDITIONS.

--AML

&&

LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Oct 18, 3:00 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT THU OCT 18 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
400 PM EDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT EDT FOR ALL OF
SOUTH-CENTRAL INDIANA AND MOST OF CENTRAL KENTUCKY...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN
INDIANA AND WEST CENTRAL KENTUCKY EARLY TONIGHT WELL AHEAD OF AN
ADVANCING COLD FRONT. THESE STORMS ARE EXPECTED TO BE SEVERE WITH
THE MAIN THREATS BEING DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...
AND ISOLATED TORNADOES.  DANGEROUS LIGHTNING AND HEAVY DOWNPOURS CAN
ALSO BE EXPECTED.

A MORE ORGANIZED THREAT OF SEVERE THUNDERSTORMS IS EXPECTED LATER
TONIGHT AS THUNDERSTORM CELLS MERGE INTO A SQUALL LINE AHEAD OF THE
APPROACHING COLD FRONT.  THIS LINE IS EXPECTED TO MOVE ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY BETWEEN 9 PM EDT TONIGHT AND 3
AM EDT FRIDAY. THE MAIN THREAT FROM THESE SEVERE THUNDERSTORMS WILL
BE DAMAGING STRAIGHT LINE WINDS ALONG WITH DANGEROUS LIGHTNING AND
HEAVY DOWNPOURS. LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE
POSSIBLE WITH SOME OF THESE STORMS TONIGHT.

SINCE THESE SEVERE STORMS ARE EXPECTED TO AFFECT THE OUTLOOK AREA AT
NIGHT...WE HIGHLY ENCOURAGE YOU TO SET YOUR NOAA WEATHER RADIO TO
ALERT MODE SO THAT YOU CAN BE AWAKENED IN THE EVENT THAT A WARNING
IS ISSUED WHILE YOU ARE ASLEEP. MANY SEVERE WEATHER FATALITIES OCCUR
LATE AT NIGHT.

OUTSIDE OF ALL THUNDERSTORM ACTIVITY...SOUTHERLY WINDS ARE EXPECTED
TO BE VERY GUSTY TONIGHT. GUSTS NEAR 30 MPH WILL BE POSSIBLE ACROSS
THE ENTIRE OUTLOOK REGION...SO MOTORISTS SHOULD USE CAUTION ON
WEST-TO-EAST ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT MONDAY
AND TUESDAY AS ANOTHER SYSTEM MOVES EAST INTO THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP WATCH FOR SEVERE WEATHER
THIS EVENING INTO THE OVERNIGHT HOURS...AND REPORT ANY SIGNIFICANT
HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE.

AML/DK

In the hours before

Special weather statement, Oct 18, 11:00 AM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 PM EDT THU OCT 18 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-182100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
1200 PM EDT THU OCT 18 2007 /1100 AM CDT THU OCT 18 2007/

GUSTY WINDS TODAY

WE CAN EXPECT SOUTHERLY WINDS OF 15 TO 25 MPH THIS AFTERNOON AND
EVENING WITH GUSTS AS HIGH AS 40 MPH. WINDS OF THIS STRENGTH WILL
MAKE DRIVING CHALLENGING FOR HIGH PROFILE VEHICLES AND CAN TIP
GARBAGE CANS AND BREAK SMALL BRANCHES.

PLEASE USE CAUTION OF DRIVING A HIGH PROFILE VEHICLE
TODAY...ESPECIALLY ON EAST-WEST ROADS SUCH AS INTERSTATE 64...THE
MARTHA LAYNE COLLINS PARKWAY...AND THE LOUIE B NUNN PARKWAY.

13
Special weather statement, Oct 18, 11:00 AM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT...CORR TO HEADLINE
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 PM EDT THU OCT 18 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-182100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
1200 PM EDT THU OCT 18 2007 /1100 AM CDT THU OCT 18 2007/

...GUSTY WINDS TODAY...

WE CAN EXPECT SOUTHERLY WINDS OF 15 TO 25 MPH THIS AFTERNOON AND
EVENING WITH GUSTS AS HIGH AS 40 MPH. WINDS OF THIS STRENGTH WILL
MAKE DRIVING CHALLENGING FOR HIGH PROFILE VEHICLES AND CAN TIP
GARBAGE CANS AND BREAK SMALL BRANCHES.

PLEASE USE CAUTION OF DRIVING A HIGH PROFILE VEHICLE
TODAY...ESPECIALLY ON EAST-WEST ROADS SUCH AS INTERSTATE 64...THE
MARTHA LAYNE COLLINS PARKWAY...AND THE LOUIE B NUNN PARKWAY.

13
Special weather statement, Oct 18, 4:05 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 PM EDT THU OCT 18 2007

KYZ023-182145-
HANCOCK-
405 PM CDT THU OCT 18 2007

...STRONG TO SEVERE THUNDERSTORM WILL AFFECT NORTHWEST HANCOCK
COUNTY WITHIN THE HOUR...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR MASONVILLE...OR 6 MILES EAST OF OWENSBORO...
AND MOVING NORTHEAST AT 40 MPH.

GIVEN THE CURRENT TRACK OF THIS STORM WILL EVENTUALLY AFFECT
LEWISPORT AND HAWESVILLE WITHIN THE NEXT HOUR.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND DESTRUCTIVE WINDS IN
EXCESS OF 60 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JARVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.

Hail, Dubois

When
October 18, 4:31 PM EST
Where
Dubois County, 2.13 mi NE of Jasper
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.420, -86.900

Hail, Dubois

When
October 18, 4:40 PM EST
Where
Dubois County, 3.41 mi NE of Jasper
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.430, -86.880

Penny size hail covered the ground.

Thunderstorm Wind, Harrison

When
October 18, 5:26 PM EST to 5:27 PM EST
Where
Harrison County, 0.54 mi W of New Amsterdam
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.100, -86.280

Trees were downed. Public estimated an 80 mph wind gust.

Thunderstorm Wind, Harrison

When
October 18, 5:35 PM EST to 5:36 PM EST
Where
Harrison County, 1.09 mi E of Central
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.100, -86.130

Numerous trees were downed. Half inch hail fell.

Thunderstorm Wind, Harrison

When
October 18, 5:42 PM EST
Where
Harrison County, 0.69 mi N of Lanesville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.240, -85.980

One half inch hail was also reported in Lanesville with this storm.

Tornado, Perry

When
October 18, 6:34 PM EST to 6:45 PM EST
Where
Perry County, 1.14 mi ESE of Cannelton to 3.3 mi SSW of Gerald
Rating
EF1
Path length
8.15 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
37.915, -86.730

A thunderstorm that had earlier produced a tornado in Daviess and Hancock Counties in Kentucky crossed the Ohio River near Hawesville, Kentucky. It produced an EF-1 tornado which touched down just northeast of Cannelton in Perry County, Indiana. Witnesses reported seeing a visible tornado intermittently lifting and touching back down as it moved northeast across the county, snapping and uprooting trees along its path. Most of the damage occurred near a Girl Scout camp on Cann Heights Road about two and a half miles northeast of Cannelton. The tornado ended near Plock Knob in southern Perry County, but the parent storm continued to produce intermittent wind damage across the southern part of the county.

Thunderstorm Wind, Perry

When
October 18, 6:35 PM EST to 6:40 PM EST
Where
Perry County, 0.55 mi E of Tell City
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.950, -86.760

Trees and power lines were downed. Gas lines were ruptured.

Thunderstorm Wind, Crawford

When
October 18, 7:21 PM EST to 7:23 PM EST
Where
Crawford County, 0.88 mi SW of Tower
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.240, -86.360

Trees were downed.

Tornado, Dubois

When
October 18, 8:27 PM EST to 8:30 PM EST
Where
Dubois County, 2.05 mi SSE of St Marks to 0.44 mi SW of Kyana
Rating
EF1
Path length
1.94 mi
Path width
125 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.273, -86.806

The door of a house was blown out about four miles northeast of Ferdinand, near the start of the tornado path. A barn was damaged about a half mile south of Kyana, near the end of the damage path. Over 100 large oak trees were snapped off or uprooted in the Ferdinand Forest.

Thunderstorm Wind, Clark

When
October 18, 8:55 PM EST to 9:00 PM EST
Where
Clark County, Charlestown
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
38.450, -85.670

Windows were blown out of a house. A carport was blown down. Thunderstorm winds picked up and moved a trailer. Two barns were destroyed.

Thunderstorm Wind, Floyd

When
October 18, 9:00 PM EST
Where
Floyd County, Galena
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -85.930

Numerous trees were downed by a thunderstorm microburst.

Thunderstorm Wind, Clark

When
October 18, 9:02 PM EST
Where
Clark County, New Washington
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.570, -85.550

A carport was destroyed and trees were downed.

Tornado, Clark

When
October 18, 9:03 PM EST to 9:09 PM EST
Where
Clark County, 0.62 mi SSW of Vesta to 2.87 mi E of Solon
Rating
EF3
Path length
4.8 mi
Path width
440 yd
Property damage
$1.0 million
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.472, -85.554

An EF-3 tornado touched down near Bull Creek Road, and was on the ground intermittently before lifting near the end of Fulton Road, just short of the Ohio River. The greatest damage occurred about 10 miles east northeast of Charlestown, where a recently constructed two story home was blown off its basement and destroyed. Two large barns, a stable, a silo, and four vehicles were also damaged or destroyed on the same property. Ten other homes were damaged, with four of them receiving severe damage. Five barns and several other outbuildings were destroyed. The tornado left scour marks for nearly one half mile through corn and bean fields between Bull Creek Road and Church Road just after its initial touchdown.

Thunderstorm Wind, Harrison

When
October 18, 9:51 PM EST
Where
Harrison County, 0.88 mi SW of Corydon
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.210, -86.130

A tree was blown on to a house in Corydon.

Thunderstorm Wind, Harrison

When
October 18, 9:51 PM EST
Where
Harrison County, Palmyra
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.420, -86.120

Trees were blown on to vehicles in Palmyra.

Thunderstorm Wind, Harrison

When
October 18, 9:55 PM EST to 9:56 PM EST
Where
Harrison County, 0.69 mi N of Crandall
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.290, -86.070

Trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyThe tornado archive for Indiana, 2007Warnings in Indiana, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57666, 57667, 57674, 57668, 57677, 57774, 57776, 57669, 62342, 57820, 62565, 57831, 57807, 57670, 57679, 57672.